Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Twin Cities, MN

August 10, 2020Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 10, 2020, 3:15 AM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 3:15 AM CDT (08:15 UTC)
Expired
Aug 10, 2020, 4:00 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kanabec County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:36 AM CDTHAIL 12 S Ogilvie, MN.
Aug 10, 3:36 AM CDTHAIL 12 S Ogilvie, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

073 
WUUS53 KMPX 100815
SVRMPX
MNC065-095-100900-
/O.NEW.KMPX.SV.W.0110.200810T0815Z-200810T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
315 AM CDT Mon Aug 10 2020

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Kanabec County in east central Minnesota...
  Central Mille Lacs County in east central Minnesota...

* Until 400 AM CDT.

* At 314 AM CDT, a severe thunderstorm was located near Bock, or 26
  miles northwest of Cambridge, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mora, Milaca, Brunswick, Foreston, Ogilvie, Grasston, Quamba, Bock,
  Knife Lake and Mora Airport.

This includes U.S. Highway 169 between mile markers 192 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4598 9306 4598 9314 4579 9315 4574 9374
      4593 9376 4604 9306
TIME...MOT...LOC 0814Z 262DEG 40KT 4586 9355 

HAIL...1.00IN
WIND...60MPH
 
$$

CEO
1 follow-up statement
122 
WWUS53 KMPX 100838 RRA
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT Mon Aug 10 2020

MNC095-100848-
/O.CAN.KMPX.SV.W.0110.000000T0000Z-200810T0900Z/
Mille Lacs MN-
338 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MILLE LACS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4598 9306 4598 9314 4579 9315 4577 9348
      4589 9349 4604 9306
TIME...MOT...LOC 0838Z 268DEG 23KT 4586 9328 

$$

MNC065-100900-
/O.CON.KMPX.SV.W.0110.000000T0000Z-200810T0900Z/
Kanabec MN-
338 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHERN KANABEC COUNTY...

At 338 AM CDT, a severe thunderstorm was located over Mora, or 15
miles west of Pine City, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mora, Brunswick, Ogilvie, Grasston, Quamba and Mora Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4598 9306 4598 9314 4579 9315 4577 9348
      4589 9349 4604 9306
TIME...MOT...LOC 0838Z 268DEG 23KT 4586 9328 

HAIL...1.75IN
WIND...60MPH
 
$$

CEO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:57 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 10, 12:57 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1257 AM CDT Mon Aug 10 2020

.Updated for 06Z Aviation Discussion...
Issued at 1234 AM CDT Mon Aug 10 2020

&&

.SHORT TERM...(This evening through Monday night)
Issued at 204 PM CDT Sun Aug 9 2020

Visible imagery shows clearing skies across the western and
southern portion of the area in the wake of the convectively
enhanced shortwave trough moving into northwest Wisconsin.
Convection continues to develop with that feature, but will be out
of the area before the start of the forecast period. However, the
cold frontal boundary remains to our northwest, and the mid/upper
shortwave trough helping to push that through the region won't
arrive until tonight. Widespread convection is ongoing in
association with these features, but it may have difficulty
persisting too far into our area tonight. The guidance is mixed on
how well convection will survive/develop as the system moves
through tonight. We still have plenty of elevated CAPE in place
(MUCAPE values AOA 2500 J/Kg across much of the area), but things
are capped with respect to activity that would be rooted in the
boundary layer and MLCAPE across the northwest forecast area is
AOB 1000 J/Kg. This may recover a bit, and should the activity to
the northwest grow upscale sufficiently it may not matter.
However, we're seeing some height rises in the wake of the MCV,
and we also have some low-level ridging and lack of convergence
progged ahead of the frontal boundary as it moves through the
area. Kept chance PoPs given the uncertainty, but wouldn't be
surprised if most of the activity stays to our north.

Any lingering precipitation should quickly exit the area Monday
morning, with high pressure building in from the west through the
day. Ridging will remain in place through Monday night, with
seasonably dry weather across the area.

.LONG TERM...(Tuesday through Sunday)
Issued at 204 PM CDT Sun Aug 9 2020

The upper trough over the region will shift northeast by the
middle of the week, and large scale pattern looks to evolve toward
western troughing/eastern ridging by the end of the week.
Return flow looks to setup across the region for the latter part
of the week, increasing precipitation chances for us from Thursday
into the weekend. The deterministic and ensemble guidance is in
good agreement on this overall large scale pattern, but there is
understandably still plenty of spread in the details. As a result,
we will still have chance PoPs for much of the time from Thursday
into the weekend. That being said, late Thursday and Saturday
currently look to have the best chance for widespread activity
with decent consensus on synoptic scale forcing during those
periods. Temperatures look to be a bit above normal through most
of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1234 AM CDT Mon Aug 10 2020

VFR conditions for most locations overnight as a cold front pushes
through the region. This cold front could produce some MVFR
ceilings, and spark a few thunderstorms. As of now, the majority
of the thunder activity will be at KMSP.

KMSP...
Thunderstorms will continue through at least the next couple of
hours at KMSP. A few could produce some hail. Eventually a cold
front will move through the region and push these storms east.
Expect northwest winds and VFR conditions once the storm passes.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind SW at 5-10 kt.
WED...VFR. Wind SE at 10 kt.
THU...VFR with MVFR/TSRA possible. Wind SE at 10G20 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, Aug 9, 7:39 PM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
739 PM CDT Sun Aug 9 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
739 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

There is still a Slight Risk of severe thunderstorms today and
tonight, but the potential is trending downward. The primary
threats are damaging winds, large hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic thunderstorms are possible Wednesday through Saturday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed if storms develop later
this evening.

jrb

In the hours before

Local storm report, Aug 10, 2:14 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     2 WSW RICHFIELD         44.86N 93.32W
08/10/2020  M56 MPH          HENNEPIN           MN   MESONET

            MESONET STATION DW1498 EDINA.

&&

LS
Local storm report, Aug 10, 2:20 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     HAIL             3 S EAGAN               44.80N 93.14W
08/10/2020  M1.00 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

LS
Local storm report, Aug 10, 2:22 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     HAIL             PRIOR LAKE              44.71N 93.43W
08/10/2020  M1.00 INCH       SCOTT              MN   TRAINED SPOTTER

&&

LS
Local storm report, Aug 10, 2:50 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
250 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             2 NNE BUFFALO           45.20N 93.87W
08/10/2020  M1.25 INCH       WRIGHT             MN   TRAINED SPOTTER

&&
Local storm report, Aug 10, 3:00 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             1 NNE BUFFALO           45.19N 93.87W
08/10/2020  M2.00 INCH       WRIGHT             MN   TRAINED SPOTTER

&&
Local storm report, Aug 10, 3:05 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HAIL             1 WSW HANOVER           45.15N 93.69W
08/10/2020  M1.50 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:52 PM CDTSpecial Weather StatementMPXHennepin23 min
Aug 9, 8:13 PM CDTSpecial Weather StatementMPXHennepin47 min
Aug 9, 8:47 PM CDTSpecial Weather StatementMPXScott88 min
Aug 9, 9:00 PM CDTSpecial Weather StatementMPXScott30 min
Aug 9, 9:21 PM CDTSpecial Weather StatementMPXCarver54 min
Aug 9, 9:30 PM CDTSevere Thunderstorm WarningMPXCarver45 min
Aug 9, 9:39 PM CDTSevere Thunderstorm WarningMPXHennepin, Scott51 min
Aug 9, 10:14 PM CDTSpecial Weather StatementMPXHennepin46 min
Aug 9, 10:27 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright48 min
Aug 9, 10:27 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott27 min
Aug 9, 10:48 PM CDTSevere Thunderstorm WarningMPXWright57 min
Aug 9, 11:16 PM CDTSevere Thunderstorm WarningMPXHennepin44 min
Aug 9, 11:40 PM CDTSevere Thunderstorm WarningMPXWright50 min
Aug 9, 11:56 PM CDTSevere Thunderstorm WarningMPXHennepin49 min
Aug 10, 12:28 AM CDTSevere Thunderstorm WarningMPXWright32 min
Aug 10, 12:41 AM CDTSevere Thunderstorm WarningMPXHennepin49 min
Aug 10, 12:42 AM CDTSpecial Weather StatementMPXHennepin63 min
Aug 10, 12:54 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin51 min
Aug 10, 1:21 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott39 min
Aug 10, 1:29 AM CDTSpecial Weather StatementMPXHennepin61 min
Aug 10, 1:48 AM CDTFlash Flood WarningMPXCarver, Hennepin, Scott4 hr
Aug 10, 1:57 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Washington48 min
Aug 10, 2:04 AM CDTSevere Thunderstorm WarningMPXMeeker, Wright26 min
Aug 10, 2:08 AM CDTSevere Thunderstorm WarningMPXRice, Scott37 min
Aug 10, 2:20 AM CDTSevere Thunderstorm WarningMPXDakota, Scott40 min
Aug 10, 2:31 AM CDTSevere Thunderstorm WarningMPXWright44 min
Aug 10, 2:41 AM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott49 min
Aug 10, 2:43 AM CDTSevere Thunderstorm WarningMPXCarver, Scott32 min
Aug 10, 3:06 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin54 min
Aug 10, 3:29 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice46 min
Aug 10, 3:34 AM CDTSpecial Weather StatementMPXSherburne56 min
Aug 10, 3:46 AM CDTSevere Thunderstorm WarningMPXRice44 min
Aug 10, 3:58 AM CDTSpecial Weather StatementMPXDakota32 min
Aug 10, 4:10 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice50 min
Aug 10, 4:16 AM CDTSevere Thunderstorm WarningMPXSteele, Waseca59 min
Aug 10, 5:08 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca22 min
Aug 10, 5:27 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice17 min
Aug 10, 7:44 AM CDTSpecial Weather StatementMPXBlue Earth31 min
Aug 10, 8:03 AM CDTSpecial Weather StatementMPXWaseca27 min
Aug 10, 8:10 AM CDTSevere Thunderstorm WarningMPXWaseca35 min
Aug 10, 8:36 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.